Virginia, 2018

Hail and Damaging Winds in Virginia, June 10, 2018

June 10, 2018 · NWS RNK · 12 events in 5 counties and zones

The passage of an upper level disturbance, as well as strong heating ahead of a cold front situated north of the region, supported the development of multiple severe thunderstorms, producing mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The passage of an upper level disturbance, as well as strong heating ahead of a cold front situated north of the region, supported the development of multiple severe thunderstorms, producing mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 12:40 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 10, 12:40 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Sun Jun 10 2018

.SYNOPSIS...
A frontal boundary will drift very slowly south through the
first half of this week, extending from the Ohio Valley to the
Mid-Atlantic today, gradually shifting south into central
Virginia by Monday morning, and south to the North
Carolina/Virginia border by Tuesday, then stall and eventually
dissipate during midweek. Scattered showers and thunderstorms
will continue each day in association with the front and weak
upper-level disturbances, most numerous during the afternoon
and evenings.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1142 AM EDT Sunday...

Visible satellite showing cu starting to blossom across the
North Carolina High Country and the mountains of West Virginia,
southward toward Burkes Garden and Big Walker Mountain.

The 12z Namnest showing this fairly well with convection firing
in between noon and 1pm similar to yesterday. Storm motion
today will also be weak around 10 kts from the west. PWATS
running from 1.2" in the mountains to 1.6" in the east will mean
again heavy rainers and potential flooding, but again coverage
is not widespread enough to warrant any flash flood watches.

More organized convection still looks to stay north of our
forecast area closer the front from Indiana to PA/MD.

There are smaller MCVs across TN/KY which shifts east into the
southern/central Appalachians by late afternoon, and this could
enhance the lapse rates enough to bring some isolated wind
damage, marginally large hail. The Storm Prediction Center has a
marginal risk of severe as far south as the NC/VA border.

Overall pops updated to reflect closer to a scattered shot of
storms, with higher pops along the Blue Ridge, then increasing
toward the west after 4pm-5pm.

Rest of forecast on track with very warm temps.

Previous discussion from early morning...

The synoptic situation has changed little during the past 24
hours. A weak west-east oriented frontal boundary remains well
to our north near the PA/MD border back west into the Ohio
Valley. The front is actually a bit further north than
previously expected, which will impact the forecast slightly.
Aloft a very weak pressure pattern remains in place with 500mb
heights from the Gulf Coast to the Canadian border only varying
by around 10dm. A series of weak low pressure disturbances aloft
are embedded in a weak northwest flow across the northern tier
of U.S. states. These will help to (1) keep the front moving
very slowly south over the next couple of days and (2) enhance
shower and thunderstorm activity. The convective activity will
remain largely diurnal, but given the moist around 1.5 PWATS in
place and modestly unstable atmosphere, a pop up shower or
thunderstorm is not out of the question at any time, But
clearly, the best coverage will be in the 18Z-02Z time frame
each day.

The two main concerns remain that of (1) excessive rainfall and
(2) isolated severe. The excessive rainfall potential is
discussed in the "Hydro" section below. With regard to the
severe threat, feel that this will remain limited and agree with
SPCs marginal outlook in place today and Monday. Just as we saw
Saturday, storms will be largely pulse and efficient rain
producers, but an isolated downburst or marginally severe hail
could occur with the stronger cells that build enough vertical
height. With MUCAPE in the 1000-2000 J/KG range and DCAPE as
seen from the RNK 00Z sounding around 600 J/kg, severe
downbursts will be possible, but not likely or widespread. The
sounding remains largely moist adiabatic. With temperatures
again well into the 80s today, would expect similar values again
today. Thunderstorms will be most numerous again today mainly north
of U.S. 460, or north of a JFZ-BCB-LYH line.

Temperatures will remain a bit above normal, especially low
temperatures with lows mainly in the 60s, lower 60s mountains to
near 70 Piedmont, with high temperatures mostly in the 80s, 70s
mountains to upper 80s Piedmont.

/Forecast Confidence levels/
Temperatures - High
Precipitation Chances - Medium to High
Thunderstorm Chances - Medium to High
Cloud Cover - Medium to High
Wind Direction - Low
Wind Speed - High

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EDT Sunday...

The cold front will remain north of the area on Monday, then wedge
south overnight. The GFS is the fastest of all models moving the
front into the area Monday afternoon, while other models wait until
the evening. We are planning to go with the consensus and not the GFS
for the Monday-Monday night time frame. However, the outlier GFS is
not quite out to lunch if the front jumps to a surface
trough/reflection over North Carolina. Typically, a front tracking
north to south during the warm season has a tough time moving south
into very warm air, especially during peak heating. As the
front stays to the north, strong afternoon heating and buoyancy
will generate showers and thunderstorms across the mountains,
then should gel into a line as they move east of the Blue Ridge.
Convection Monday morning and early afternoon should remain
spotty, but more coverage than what we had Friday and Saturday
afternoon. By the evening, strong to severe storms across
northern Virginia will advance south into the area. Damaging
winds will be the primary threat Monday with large hail and
flooding being secondary threats. Depending on the coverage of
heavy rain today, a Flash Flood Watch may be needed for Monday
into Monday night. PWAT values will be around 1.5-1.7 inches
which is 100 percent above normal. In this moist environment,
storms will not have to be very efficient to drop 1-2 inches of
rain in a short amount of time, possibly more if they are slow
moving. With the later arrival of the front Monday, highs will
range in the mid 70s to lower 80s north of highway 460 to low to
mid 80s south.

Following the front Monday night, a weak wedge of high pressure will
move over the region. With a moist easterly flow and isentropic
lift, light rain/drizzle/fog will remain over the area into the day
Tuesday. Models are eroding the wedge across the mountains by the
afternoon, but hang on to it over the piedmont until late in the
afternoon. The wedge should completely erode overnight Tuesday as a
surface cold front tracks over the region. With the wedge in play
Tuesday, high temperatures will run cooler than normal, ranging in
the 70s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1230 PM EDT Saturday...

On Wednesday, despite the cold frontal passage, the consensus
of solutions offers a forecast that will be have precipitation
limited to primarily western parts of the region during the
morning. The concern is northwest flow behind the front will
help to mitigate downstream convection across the Piedmont by
the afternoon.

Wednesday night through the remainder of the forecast period, there
is notable disagreement between the operational GFS and European
solutions, especially from Friday night and onward. Both of these
become out of phase in their trough/ridge configurations over
eastern CONUS. What matches somewhat well is a general troughiness
across the west coast and to a lesser degree the location of ridging
across central CONUS. The big difference is the width of this ridge
by the end of the forecast period is much broader for the European
solution, thus the aforementioned ridge/trough differences over the
eastern CONUS.

Wednesday night into Thursday night guidance is starting to deviate,
but is close enough for there to be reasonable confidence in a dry
forecast Wednesday night and perhaps the first half of the day
Thursday as the front sags to our south and shortwave ridge of high
pressure briefly is across the region.

Late Thursday afternoon through Friday, guidance offers a solution
of shortwave trough moving through the area. However, timing
differs, and the GFS starts its trend toward a much wetter solution
as it offers not only the passing of the shortwave trough, but also
a solution of baroclinic zone starting to become stationary over the
region in response to increasing troughiness from the Great Lakes to
New England. The European solution is quicker, and less wet, with
this disturbance because in its solution the disturbance is a quick
southerly moving system on the east side of a building upper ridge.

Our forecast from Thursday night through Saturday will represent a
blend of models with its output leaning toward the wetter and cooler
operational GFS solution.

Temperatures during this portion of the forecast are expected to be
about five degrees above normal Wednesday into Thursday then five
degree below normal Friday into Saturday.

Confidence in the Tuesday night through Thursday part of the
forecast is moderate.

Confidence in the Thursday night through Saturday part of the
forecast is low.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 130 PM EDT Sunday...

Little has changed with the synoptic conditions since this time
yesterday. Scattered storms firing up this afternoon from along
and west of the Blue Ridge will shift east around 10-15 kts
through the afternoon. Will see storms close enough to all
airports to have VCTS in, and trying to time storms per high-res
models and radar trends so added tempo groups thinking each
airport can expect a thunderstorm. Confidence medium on this.

Front starts to sag southeast tonight, but we are likely to see
some low clouds and/or fog at places that had rain. Confidence
higher at BCB/LWB for getting LIFR fog by morning, but MVFR at
other sites, though BLF could also see some lower cigs. Medium
confidence on this, but high confidence on sub-VFR after 09z
tonight.

Going to see fog/low clouds lift Monday morning with convection
arriving toward the end of the taf period, but leaving it out as
more widespread looks likely after 18z Monday.

Winds will remain light and variable through most of the
period, perhaps favoring light southwest during the daytime
hours, except erratic around TSRA.

.Extended Aviation Discussion...

A cold front will move across the Ohio Valley and into the Mid-
Atlantic region into Monday and Tuesday. This front will likely
stall or drift only slightly further south into early next
week, keeping unsettled conditions in place for several days.
Model guidance suggests high likelihood for showers and
thunderstorms with potential for sub-VFR ceilings and
visibilities with the greater coverage shifting into southern
sections by Tuesday. Overall, Monday afternoon still appears to
be the day with the most widespread coverage of convection and
associated aviation difficulties. There will still be periods of
MVFR and even VFR. Conditions are expected to improve a bit
through the later half of next week, but still a threat of at
least diurnally driven showers/thunderstorms with daily
potential for late night fog/low clouds each day during the
period.

&&

.HYDROLOGY...
As of 445 AM EDT Sunday...

WPC has advertised a marginal threat for excessive rainfall
today and Tuesday, with a marginal to slight threat in southeast
WV and far western VA for Monday. Locally heavy rainfall and a
flood/flash flood threat will continue on an isolated to
scattered basis today and tonight as scattered thunderstorms
develop mainly across the northern parts of the forecast area,
generally north of U.S. 460, with less coverage further south.
However, with PWATS about 100% of normal hovering around 1.50,
locally heavy rain will remain possible in any thunderstorms.
Upper level steering currents are chaotic and weak, so storms
will drift only slowly. Rainfall amounts of 2-3 inches in an
hour or so are not out of the question, which will result in
localized flooding or flash flooding. FFG values are relatively
low, especially in the north and west with values ranging from

Monday will bring a greater threat of flooding to the forecast
area as the aforementioned frontal system drifts closer to the
area from the north. The greatest threat for flash flooding will
be across southeast WV and far southwest/western VA, mainly
west/north of a line from Hot Springs to Blacksburg, to
Wytheville, to Bluefield. With 3hr FFG values of around an inch
north to 3 inches south, 2-3 in/hr rainfall rates will
definitely cause at least localized problems as well as sharp
rises on small creeks and streams with such basins.

LWX has issued a Flash Flood Watch (FFA) for the northern parts
of VA today, but no other neighboring offices have at this
point. Feel that activity will be too scattered today to
warrant a general FFA. However, Monday could bring a greater
threat for flooding as the front and associated convection
drifts closer to or into the northern parts of the CWA by
evening. An FFA may need to be issued for Monday and Monday
Night with later forecasts, especially the western and
mountainous parts of the CWA.

Will continue to highlight the potential flood/flash flood threat
in the HWO, eHWO, and DSS email.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/WP
SHORT TERM...RCS
LONG TERM...DS/RCS
AVIATION...RAB/WP
HYDROLOGY...RAB
Hazardous weather outlook, Jun 10, 5:11 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
611 AM EDT Sun Jun 10 2018

NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-111100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-
611 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather. Isolated
to scattered showers and thunderstorms are expected this afternoon
and tonight. Isolated thunderstorms will be capable of producing
locally heavy rainfall and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected Monday.
Locally heavy rainfall resulting in localized flooding or flash
flooding will be the main threat. A few storms could also become
severe producing damaging wind gusts and marginally severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly Monday afternoon and evening.

VAZ007-010-013-014-022>024-034-035-045>047-059-111100-
Tazewell-Bland-Pulaski-Montgomery-Roanoke-Botetourt-Rockbridge-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
611 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Locally heavy rainfall resulting in localized
flooding or flash flooding will be the main threat. A few storms
could also become severe producing damaging wind gusts and marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected again Monday.
Locally heavy rainfall resulting in localized flooding or flash
flooding will be the main threat. A few storms could also become
severe producing damaging wind gusts and marginally severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, this evening, and
again Monday afternoon and evening.

VAZ011-018>020-WVZ042>044-507-508-111100-
Giles-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
611 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and tonight. Locally heavy rainfall resulting in localized
flooding or flash flooding will be the main threat. A few storms
could also become severe producing damaging wind gusts and marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms are expected again
Monday. Locally heavy rainfall resulting in localized flooding or
flash flooding will be the main threat. A few storms could also
become severe producing damaging wind gusts and marginally severe
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, this evening, and
again Monday afternoon and evening.

RAB

In the hours before

Special weather statement, Jun 10, 12:12 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
112 PM EDT SUN JUN 10 2018

NCZ003-VAZ015-016-101745-
Surry-Grayson-Carroll-
112 PM EDT SUN JUN 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SURRY...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES...

Until 145 PM EDT

At 111 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lambsburg to Cumberland Knob. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
Bottom...
Pine Ridge...
Toast...
and Lambsburg.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3650 8093 3654 8092 3656 8090 3656 8096
      3659 8098 3661 8078 3646 8058 3645 8090
TIME...MOT...LOC 1711Z 315DEG 13KT 3656 8075 3655 8089

DS
Special weather statement, Jun 10, 12:29 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
129 PM EDT SUN JUN 10 2018

VAZ023-101800-
Botetourt-
129 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...

Until 200 PM EDT

At 129 PM EDT, a strong thunderstorm was located over Fincastle,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Buchanan...
Springwood...
and Lithia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3745 7985 3751 7987 3760 7975 3750 7965
TIME...MOT...LOC 1729Z 236DEG 14KT 3749 7982

DS
Special weather statement, Jun 10, 12:39 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT SUN JUN 10 2018

VAZ032-043-101815-
Henry-Patrick-
139 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HENRY AND EAST
CENTRAL PATRICK COUNTIES...

Until 215 PM EDT

At 138 PM EDT, a strong thunderstorm was located over Sanville,
moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sanville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3672 8019 3676 8015 3673 8002 3665 8006
TIME...MOT...LOC 1738Z 291DEG 7KT 3671 8012

DS
Special weather statement, Jun 10, 1:12 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
212 PM EDT SUN JUN 10 2018

VAZ034-101900-
Bedford-
212 PM EDT SUN JUN 10 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEDFORD COUNTY...

Until 300 PM EDT

At 211 PM EDT, radar indicated strong thunderstorms extending from
near Montvale to near Stewartsville. Movement was southeast at 15
mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bedford...
Moneta...
Stewartsville...
Huddleston...
and Smith Mountain Lake State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3711 7941 3706 7946 3706 7949 3702 7949
      3705 7954 3703 7956 3704 7960 3708 7962
      3709 7961 3714 7967 3716 7970 3715 7971
      3719 7972 3720 7978 3723 7978 3721 7980
      3722 7985 3725 7985 3738 7975 3726 7932
TIME...MOT...LOC 1811Z 305DEG 13KT 3734 7974 3724 7983

MBS
Special weather statement, Jun 10, 1:24 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT SUN JUN 10 2018

VAZ033-043-101900-
Henry-Franklin-
224 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN HENRY AND SOUTHWESTERN FRANKLIN COUNTIES...

Until 300 PM EDT

At 224 PM EDT, a strong thunderstorm was located near Ferrum. the
storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ferrum...
Oak Level...
Philpott Dam...
and Endicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3679 8008 3679 8004 3683 8008 3684 8007
      3685 8009 3685 8015 3687 8016 3699 7996
      3681 7982 3677 8007
TIME...MOT...LOC 1824Z 247DEG 4KT 3686 8006

MBS
Special weather statement, Jun 10, 1:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
226 PM EDT SUN JUN 10 2018

VAZ033-044-101900-
Franklin-Pittsylvania-
226 PM EDT SUN JUN 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PITTSYLVANIA AND
NORTHEASTERN FRANKLIN COUNTIES...

Until 300 PM EDT

At 225 PM EDT, a strong thunderstorm was located near Northwest Smith
Mountain Lake, moving southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Penhook...
Burnt Chimney...
Western Smith Mountain Lake...
Union Hall...
and Northwest Smith Mountain Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3711 7991 3723 7982 3721 7980 3723 7978
      3720 7978 3719 7972 3715 7971 3716 7970
      3714 7967 3709 7961 3708 7962 3704 7960
      3703 7956 3705 7954 3702 7950 3704 7948
      3706 7949 3706 7946 3705 7946 3694 7955
TIME...MOT...LOC 1825Z 303DEG 17KT 3716 7978

MBS

The radar

The Roanoke radar (KFCX), 49 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 10, 1:42 PM EST
Where
Franklin County, 5.12 mi ENE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.120, -79.740

A large tree was blown down by thunderstorm winds along Lost Mountain Road.

Thunderstorm Wind, Franklin

When
June 10, 1:42 PM EST
Where
Franklin County, 6.29 mi NE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.151, -79.735

A large tree was blown down by thunderstorm winds along Middle Valley Road.

Thunderstorm Wind, Franklin

When
June 10, 1:50 PM EST
Where
Franklin County, 4.65 mi ESE of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.087, -79.747

Multiple trees were blown down by thunderstorm winds along Brooks Mill Road.

Hail, Franklin

When
June 10, 2:00 PM EST
Where
Franklin County, 5.58 mi ENE of Burnt Chimney
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -79.732

Thunderstorm Wind, Franklin

When
June 10, 2:06 PM EST
Where
Franklin County, 4.62 mi N of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.066, -79.715

A large tree was blown down by thunderstorm winds along Big Oak Lane.

Hail, Amherst

When
June 10, 2:25 PM EST
Where
Amherst County, 1.42 mi NNW of Sardis
Measured
0.75 in hail
Reported by
Public
Coordinates
37.650, -79.128

Thunderstorm Wind, Amherst

When
June 10, 2:25 PM EST to 2:27 PM EST
Where
Amherst County, 1.8 mi ESE of Sandledge to 1.82 mi N of Sardis
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
37.658, -79.121

Considerable damage occurred to a residential farm property due to thunderstorm winds. A large barn was completely destroyed, with debris scattered a significant distance away. Numerous trees in the nearby area were damaged or blown down by the thunderstorm winds.

Thunderstorm Wind, Amherst

When
June 10, 2:38 PM EST to 2:43 PM EST
Where
Amherst County, 1.73 mi E of Sandledge to 0.74 mi N of Sardis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.674, -79.119

A large tree was blown down by thunderstorm winds along Lowesville Road while another tree was blown down at Stonehouse Lake.

Thunderstorm Wind, Carroll

When
June 10, 4:00 PM EST
Where
Carroll County, 1.24 mi ESE of Galax City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.660, -80.901

One large tree was blown down by thunderstorm winds along Tower Road while another tree was blown down along Hebron Road.

Thunderstorm Wind, Floyd

When
June 10, 4:34 PM EST
Where
Floyd County, 1.91 mi E of Willis Store
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.072, -80.216

Several trees were blown down by thunderstorm winds along Shawsville Pike.

Thunderstorm Wind, Halifax

When
June 10, 7:30 PM EST
Where
Halifax County, 1.13 mi NE of South Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.713, -78.888

A large tree was blown down by thunderstorm winds along Hamilton Boulevard.

Thunderstorm Wind, Halifax

When
June 10, 7:42 PM EST
Where
Halifax County, 2.92 mi SSE of Barksdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.584, -79.142

Three trees were blown down by thunderstorm winds along Highway 58.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754425, 754426, 754427, 754429, 754428, 754424, 754435, 754430, 754431, 754434, 754432, 754433.